Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 150, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 19, 2016, 3:15 PM EDT for Sullivan County, Unicoi County, Washington County, Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2016, 3:15 PM EDT (19:15 UTC)
- Expired
- Jul 19, 2016, 4:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sullivan County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:35 PM EDT | HAIL 1 | Gray, TN | |
| Jul 19, 3:55 PM EDT | HAIL 1.75 | 1 E Jonesborough, TN | GOLFBALL SIZE HAIL AT SULPHUR SPRINGS, TENNESSEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WUUS54 KMRX 191915
SVRMRX
TNC163-171-179-192000-
/O.NEW.KMRX.SV.W.0150.160719T1915Z-160719T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE JUL 19 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN EASTERN TENNESSEE...
SOUTHWESTERN SULLIVAN COUNTY IN EASTERN TENNESSEE...
UNICOI COUNTY IN EASTERN TENNESSEE...
* UNTIL 400 PM EDT
* AT 315 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAY...OR 10
MILES SOUTH OF KINGSPORT...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...ERWIN...JONESBOROUGH...SPURGEON...
COLONIAL HEIGHTS...GRAY...BANNER HILL...MIDWAY...OAK GROVE...
PINE CREST...UNICOI...WARRIORS PATH S.P....FALL BRANCH...
AVONDALE...LIMESTONE COVE...EMBREEVILLE...LEESBURG...
SULLIVAN GARDENS AND ROCKY FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3613 8225 3613 8230 3609 8240 3601 8246
3598 8251 3597 8254 3626 8264 3641 8263
3641 8269 3642 8269 3643 8268 3644 8269
3653 8249 3630 8232 3625 8234 3626 8232
3625 8228 3622 8226 3621 8227 3616 8222
TIME...MOT...LOC 1915Z 335DEG 20KT 3638 8255
HAIL...1.00IN
WIND...60MPH
$$
DH1 follow-up statement
845
WWUS54 KMRX 191923
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT TUE JUL 19 2016
TNC163-191932-
/O.CAN.KMRX.SV.W.0150.000000T0000Z-160719T2000Z/
SULLIVAN TN-
323 PM EDT TUE JUL 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SULLIVAN COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3613 8225 3614 8229 3610 8239 3601 8246
3597 8254 3626 8264 3641 8263 3642 8269
3644 8267 3642 8260 3644 8243 3630 8232
3626 8234 3625 8234 3625 8228 3622 8226
3621 8227 3616 8222
TIME...MOT...LOC 1922Z 335DEG 20KT 3634 8253
$$
TNC171-179-192000-
/O.CON.KMRX.SV.W.0150.000000T0000Z-160719T2000Z/
WASHINGTON TN-UNICOI TN-
323 PM EDT TUE JUL 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR WASHINGTON AND UNICOI COUNTIES...
AT 322 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
JONESBOROUGH... OR 8 MILES WEST OF JOHNSON CITY...MOVING SOUTHEAST
AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ERWIN...JONESBOROUGH...GRAY...BANNER HILL...MIDWAY...
OAK GROVE...SPURGEON...PINE CREST...UNICOI...FALL BRANCH...
AVONDALE...LIMESTONE COVE...EMBREEVILLE...LEESBURG...
ROCKY FORK AND TELFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3613 8225 3614 8229 3610 8239 3601 8246
3597 8254 3626 8264 3641 8263 3642 8269
3644 8267 3642 8260 3644 8243 3630 8232
3626 8234 3625 8234 3625 8228 3622 8226
3621 8227 3616 8222
TIME...MOT...LOC 1922Z 335DEG 20KT 3634 8253
HAIL...1.25IN
WIND...60MPH
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:05 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 19, 3:05 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Morristown TN 305 PM EDT TUE JUL 19 2016 .SHORT TERM (Tonight and Wednesday)...Convection continues to develop across the Southern Appalachian Region. This activity will continue through the rest of the afternoon and into the early evening....then slowly end across the area by midnight. The rest of the night should be dry and mild. Dry air will move in on Wednesday and afternoon convection should remain confined to the southeastern portion of the MRX CWA. Otherwise... plan on another hot day with temperatures climbing into the 90s across much of the valley. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...We begin the period with a large area of high pressure centered just off to our west. Dry conditions expected Wednesday night except for a slight chance of a thunderstorm across the extreme Southern Valley but that will end quickly after sunset. Mild Wednesday night with lows in the upper 60s to low 70s. Center of the high edges closer on Thursday and will keep most areas dry with the exception of a slight chance of an afternoon thunderstorm across the eastern mountains and high terrain of the Southern Plateau. Highs on Thursday will be in the lower 90s to mid and upper 90s. Mild overnight lows continue Thursday night, upper 60s to low 70s. For Friday it's a rinse, wash, and repeat of Thursday. The only real difference is a larger area of slight chance pops in place for afternoon showers and storms but overall chances still pretty low. This weekend the ridge begins to flatten a little as a weak wave approaches Saturday and another one late Sunday night into Monday. This will allow for low-end chance pops through the weekend but with highs still in the low-to-mid and upper 90s. On Tuesday, the Sunday/Monday system has stalled across the area and offers up another day of chance pops. By Tuesday high temps become more seasonable with temperatures in the upper 80s to low 90s. Overall, a a hot long term period in store with overall low rain chances. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 96 73 97 / 30 20 20 10 Knoxville McGhee Tyson Airport, TN 70 93 71 93 / 20 10 10 10 Oak Ridge, TN 71 93 71 94 / 20 10 10 10 Tri Cities Airport, TN 67 89 63 90 / 20 10 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MJB/SR
Hazardous weather outlook, Jul 19, 2:57 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 257 AM EDT TUE JUL 19 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-200700- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 257 AM EDT TUE JUL 19 2016 /157 AM CDT TUE JUL 19 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY. SOME OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE...WITH STRONG WINDS AND HEAVY RAINS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 19, 1:31 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
131 PM EDT TUE JUL 19 2016
VAZ002-005-191815-
SCOTT-WISE-
131 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCOTT AND SOUTHWESTERN
WISE COUNTIES...
AT 130 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GATE CITY...
MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GATE CITY...BIG STONE GAP...WEBER CITY...APPALACHIA...DUFFIELD...
CLINCHPORT...HILTONS AND FORT BLACKMORE.
LAT...LON 3693 8280 3666 8233 3659 8270 3659 8272
3676 8282 3677 8281 3678 8279 3680 8277
3685 8284 3685 8285 3686 8285 3688 8286
TIME...MOT...LOC 1730Z 313DEG 18KT 3669 8264
MJBSpecial weather statement, Jul 19, 2:32 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 232 PM EDT TUE JUL 19 2016 TNZ016-017-VAZ005-191915- HAWKINS-SULLIVAN-SCOTT- 232 PM EDT TUE JUL 19 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SULLIVAN... NORTHEASTERN HAWKINS AND SOUTH CENTRAL SCOTT COUNTIES... AT 231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GATE CITY... MOVING SOUTH AT 15 MPH. WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KINGSPORT...GATE CITY...WEBER CITY...CHURCH HILL...MOUNT CARMEL... CLINCHPORT...OKOLONA...BLOOMINGDALE...BAYS MOUNTAIN S.P. AND WARRIORS PATH S.P.. LAT...LON 3669 8281 3673 8262 3652 8246 3645 8275 TIME...MOT...LOC 1831Z 339DEG 14KT 3659 8266 MJB
Local storm report, Jul 19, 2:44 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG DUFFIELD 36.72N 82.80W
07/19/2016 SCOTT VA 911 CALL CENTER
SEVERAL TREES DOWN NEAR NATURAL TUNNEL STATE PARK.
0210 PM TSTM WND DMG CLINCHPORT 36.68N 82.75W
07/19/2016 SCOTT VA 911 CALL CENTER
COUPLE TREES DOWN.
&&Special weather statement, Jul 19, 2:58 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT TUE JUL 19 2016
TNZ016-017-044-191930-
WASHINGTON-HAWKINS-SULLIVAN-
258 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON...WESTERN
SULLIVAN AND NORTHEASTERN HAWKINS COUNTIES...
AT 257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRAY...OR 7
MILES SOUTH OF KINGSPORT...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...JONESBOROUGH...SPURGEON...
COLONIAL HEIGHTS...GRAY...MIDWAY...OAK GROVE...PINE CREST...
CHURCH HILL...MOUNT CARMEL...WARRIORS PATH S.P....FALL BRANCH...
AVONDALE...BAYS MOUNTAIN S.P....BLOOMINGDALE...LEESBURG...
SULLIVAN GARDENS AND TELFORD.
LAT...LON 3624 8264 3641 8263 3641 8268 3657 8272
3658 8247 3630 8232
TIME...MOT...LOC 1857Z 335DEG 25KT 3642 8254
MJBSpecial weather statement, Jul 19, 3:10 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT TUE JUL 19 2016
TNZ039-040-042-192000-
NORTHWEST COCKE-HAMBLEN-NORTHWEST GREENE-
310 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENE...
SOUTHEASTERN HAMBLEN AND NORTH CENTRAL COCKE COUNTIES...
AT 310 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
PARROTTSVILLE... OR 11 MILES NORTHEAST OF NEWPORT...MOVING SOUTHEAST
AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...PARROTTSVILLE...RUSSELLVILLE...MOSHEIM...LOWLAND...
MOHAWK AND BYBEE.
LAT...LON 3628 8310 3626 8310 3624 8308 3626 8305
3608 8290 3598 8317 3625 8329 3630 8313
TIME...MOT...LOC 1910Z 333DEG 20KT 3610 8309
MJBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:50 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 40 min |
| Jul 19, 2:49 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Scott | 41 min |
| Jul 19, 2:58 PM EDT | Special Weather Statement | MRX | Washington | 32 min |
| Jul 19, 3:10 PM EDT | Special Weather Statement | MRX | Hamblen | 50 min |
| Jul 19, 3:12 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen | 34 min |
| Jul 19, 3:18 PM EDT | Areal Flood Advisory | MRX | Morgan, Scott | 3 hr |
| Jul 19, 3:38 PM EDT | Special Weather Statement | MRX | Anderson | 52 min |
| Jul 19, 3:51 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox | 39 min |
| Jul 19, 4:01 PM EDT | Special Weather Statement | MRX | Unicoi | 29 min |
| Jul 19, 4:09 PM EDT | Special Weather Statement | MRX | Hamblen | 36 min |
| Jul 19, 4:22 PM EDT | Special Weather Statement | MRX | Greene | 23 min |
| Jul 19, 4:26 PM EDT | Special Weather Statement | MRX | Anderson, Knox | 49 min |
| Jul 19, 5:47 PM EDT | Special Weather Statement | MRX | Bradley, Meigs | 28 min |
| Jul 19, 6:32 PM EDT | Areal Flood Advisory | MRX | Johnson, Sullivan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.